Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 37, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 29, 2004, 4:24 PM MDT for Doña Ana County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 4:24 PM MDT (22:24 UTC)
- Expired
- Aug 29, 2004, 5:15 PM MDT
- In force
- 51 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 67 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 846 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 292224 SVRELP NMC013-292315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 423 PM MDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DONA ANA COUNTY IN NEW MEXICO INCLUDING THE CITY OF LAS CRUCES * UNTIL 515 PM MDT * AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DONA ANA...OR ABOUT 6 MILES NORTH OF LAS CRUCES...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO PASS OVER INTERSTATE 25 SOUTH OF RADIUM SPRINGS 430 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3268 10692 3230 10700 3222 10685 3241 10660 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:30 PM MDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 29, 2:30 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 230 PM MDT SUN AUG 29 2004 SYNOPSIS... MOISTURE HAS RETURNED TO THE REGION BEHIND A COLD FRONT THAT PUSHED ACROSS THE AREA FROM THE EAST. DAYTIME HEATING WILL MAKE THE ATMOSPHERE UNSTABLE AND ALLOW ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. THIS PATTERN WILL PERSIST THROUGH MOST OF THE UPCOMING WEEK AS MOISTURE HANGS AROUND AND DISTURBANCES ALOFT TRACK OVER THE AREA. DISCUSSION... BROAD WEST-EAST ORIENTED RIDGE ALOFT REMAINS NOSED OVER THE REGION. 12Z EPZ SOUNDING SHOWED CONTINUED CAP ALOFT WITH THIS FEATURE. HOWEVER THIS SHOULD BE A SHORT LIVED SITUATION AS THE RIDGE IS PROGGED TO BEGIN TO RETREAT WEST. PROG SOUNDING SHOW A QUICK ERODING OF THE CAP THIS EVENING AS COOLER TEMPS ALOFT MOVE IN. ALSO THE EAST PUSH HAS SUBSTANTIALLY INCREASED LOW LEVEL MOISTURE LEVELS ACROSS THE REGION. MID LEVELS HAVE ALSO SEEN AN INCREASE IN MOISTURE ON SOUTHERLY FLOW. EARLY THIS AFTERNOON CONVECTION GETTING GOING IN THE MOUNTAINS. HAVE INCREASED POPS FOR THE EASTERN ZONES INTO THE SCATTERED CAT FOR THIS EVENING. BOTH THE ETA AND THE GFS SHOW INCREASED POPS OVERNIGHT. DONT REALLY SEE ANYTHING REAL SIGNIFICANT ALOFT IN THE FORM OF DISTURBANCES FOR THIS EVENING. AS THE HIGH RECEDES WEST...FLOW ALOFT WILL BECOME MORE NE AND ALLOW UPPER LEVEL DISTURBANCES ALOFT TO BE STEERED OVER THE REGION. THUS WITH THE MOISTURE REMAINING OVER THE REGION AND WEAK DISTURBANCES ALOFT WILL KEEP POPS IN FOR EACH DAY. GFS AND ETA EVEN SHOW INDICATIONS OF MCS DEVELOPMENT OVER THE EASTERN NM PLAINS FOR MON AND TUE EVENINGS. THUS COULD GET SOME SIGNIFICANT BOUNDARIES AND ADDITIONAL MOISTURE PUSHED INTO THE AREA. THIS WILL REQUIRE WATCHING AS POPS WOULD HAVE TO BE ADJUSTED UPWARD. FOR THURSDAY...FLOW APPEARS TO GO MORE ZONAL WITH A DIP IN MOISTURE FOR THE LOWEST POP CHANCES OF THE WEEK. FRIDAY MOISTURE IS PROGGED TO TAP INTO THE REGION FROM THE SOUTH AHEAD OF A TROPICAL SYSTEM. GFS LONG RANGE CURRENTLY INDICATES THIS FEATURE WILL BE STEERED NE UP OVER THE CWFA. THIS WOULD PUT OUR RAIN CHANCES INTO LIKELY/NUMEROUS CAT FOR SAT NIGHT AND SUNDAY...WITH OVERCAST SKIES AND MUCH BELOW TEMPS. BUT CONFIDENCE IN THIS IS SKETCHY NOW. PRELIMINARY NUMBERS... EL PASO BB 066/090 066/089 065 31222 ALAMOGORDO BB 062/089 062/086 060 32222 LAS CRUCES BB 065/090 063/089 062 32222 CLOUDCROFT BB 043/066 045/066 043 32222 TRUTH OR CONSEQUENCES BB 062/088 063/087 062 32222 SILVER CITY BB 058/082 058/081 057 22222 DEMING BB 063/091 064/090 063 22222 LORDSBURG BB 062/093 062/090 063 22222 SIERRA BLANCA BB 062/086 060/084 058 31222 .ELP WATCHES/WARNINGS/ADVISORIES...NONE 14 / BIRD
Hazardous weather outlook, Aug 29, 11:00 AM MDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 1100 AM MDT SUN AUG 29 2004 NMZ022>025-030>032-TXZ055-056-292100- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO... CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB... LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO... SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK... TRUTH OR CONSEQUENCES AND UNIVERSITY PARK 1100 AM MDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... MOISTURE HAS MOVED BACK INTO THE REGION BEHIND A BACKDOOR COLD FRONT. THUS ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS TODAY. SOME STORMS COULD BECOME STRONG TO SEVERE. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY. LOCALLY HEAVY RAINS COULD DEVELOP OVER ISOLATED LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BIRD
In the hours before
Special weather statement, Aug 29, 3:59 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 359 PM MDT SUN AUG 29 2004 NMZ032-292259- SOUTHERN DESERT NM- INCLUDING THE CITIES OF...LAS CRUCES... SUNLAND PARK AND UNIVERSITY PARK 359 PM MDT SUN AUG 29 2004 ...STRONG THUNDERSTORMS AFFECTING WEST CENTRAL DONA ANA COUNTY... AT 345 PM MDT NATIONAL WEATHER SERVICE RADAR IS SHOWING AN AREA OF STRONG THUNDERSTORMS AND HEAVY RAIN ALONG A STRETCH OF INTERSTATE 10 WEST OF LAS CRUCES. THIS STORM IS PRODUCING PEA SIZED HAIL AND HEAVY RAIN. VISIBILITY WILL BE SIGNIFICANTLY REDUCED AND PONDING ON THE ROADWAY WILL MAKE FOR DANGEROUS TRAVEL. PERSONS TRAVELING THROUGH THE AREA ARE URGED TO REDUCE SPEED AND TURN ON YOUR LIGHTS. DO NOT STOP IN THE ROADWAY. IF YOU NEED TO STOP FOR SAFETY...PULL WELL OFF THE ROAD AND TURN YOUR LIGHTS OFF. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT WWW.SRH.NOAA.GOV/ELP. BIRD
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.